Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS St. Louis, MO

June 14, 2017Lewis County, Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 12:35 PM CDT for Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 12:35 PM CDT (17:35 UTC)
Expired
Jun 14, 2017, 1:15 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:22 PM CDTTSTM WND GST 514 Ne Burton, IL
Jun 14, 1:22 PM CDTTSTM WND GST 514 Sw Columbus, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS53 KLSX 141735
SVRLSX
ILC001-MOC111-127-141815-
/O.NEW.KLSX.SV.W.0110.170614T1735Z-170614T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1235 PM CDT WED JUN 14 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  North central Marion County in northeastern Missouri...
  Southeastern Lewis County in northeastern Missouri...

* Until 115 PM CDT.

* At 1235 PM CDT, a severe thunderstorm was located near La Grange,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Quincy, Canton, Quincy Regional Airport, Mendon, La Grange,
  Maywood, Burton, Ursa, Liberty, Loraine, Taylor, Coatsburg,
  Columbus, Paloma and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
This also includes  Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9160 4012 9163 4017 9114 3987 9111
TIME...MOT...LOC 1735Z 261DEG 24KT 4000 9149 

HAIL...0.88IN
WIND...60MPH
 
$$

Kanofsky
3 follow-up statements
951 
WWUS53 KLSX 141752
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1252 PM CDT WED JUN 14 2017

MOC111-127-141802-
/O.CAN.KLSX.SV.W.0110.000000T0000Z-170614T1815Z/
Marion MO-Lewis MO-
1252 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARION AND
SOUTHEASTERN LEWIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3987 9111 3987 9145 3989 9144 3991 9142
      3993 9142 3995 9144 4003 9150 4006 9149
      4013 9151 4017 9114
TIME...MOT...LOC 1752Z 261DEG 24KT 4002 9134 

$$

ILC001-141815-
/O.CON.KLSX.SV.W.0110.000000T0000Z-170614T1815Z/
Adams IL-
1252 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN ADAMS COUNTY...

At 1252 PM CDT, a severe thunderstorm was located near Mendon, moving
east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Quincy, Quincy Regional Airport, Mendon, La Grange, Burton, Ursa,
Liberty, Loraine, Coatsburg, Columbus, Paloma and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9111 3987 9145 3989 9144 3991 9142
      3993 9142 3995 9144 4003 9150 4006 9149
      4013 9151 4017 9114
TIME...MOT...LOC 1752Z 261DEG 24KT 4002 9134 

HAIL...0.88IN
WIND...60MPH
 
$$

Kanofsky
759 
WWUS53 KLSX 141805
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
105 PM CDT WED JUN 14 2017

ILC001-141815-
/O.CON.KLSX.SV.W.0110.000000T0000Z-170614T1815Z/
Adams IL-
105 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN ADAMS COUNTY...

At 104 PM CDT, a severe thunderstorm was located near Mendon, moving
east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. Trained spotters reported nickel 
         size hail in Adams County.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Quincy, Quincy Regional Airport, Mendon, La Grange, Burton, Ursa,
Liberty, Loraine, Coatsburg, Columbus, Paloma and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9111 3987 9145 3989 9144 3991 9142
      3993 9142 3995 9144 4003 9150 4006 9149
      4013 9151 4017 9114
TIME...MOT...LOC 1804Z 261DEG 24KT 4003 9123 

HAIL...0.88IN
WIND...60MPH
 
$$

Kanofsky
595 
WWUS53 KLSX 141813
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
113 PM CDT WED JUN 14 2017

ILC001-141822-
/O.EXP.KLSX.SV.W.0110.000000T0000Z-170614T1815Z/
Adams IL-
113 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAMS COUNTY WILL
EXPIRE AT 115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois...and northeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Adams County.

LAT...LON 3987 9111 3987 9145 3989 9144 3991 9142
      3993 9142 3995 9144 4003 9150 4006 9149
      4013 9151 4017 9114
TIME...MOT...LOC 1812Z 261DEG 24KT 4004 9117 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:06 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 7:06 AM CDT, 5 hours 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
706 AM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 351 AM CDT Wed Jun 14 2017

The forecast for today and tonight are vastly more complicated than
those of the previous few nights. All indications are the recent
stretch of dry weather will come to an end and this period will mark
the beginning of an active stretch that will last into the weekend.

A shortwave trof stretching from eastern ND thru NW IA into central
KS, along with a southwesterly LLJ and reservoir of very unstable
air was fueling several elongated clusters of showers and
thunderstorms stretching from the upper MS Valley into the central
Plains. The models are in relatively good agreement with the
large scale features, with western ND upper low lifting north-
northeast into southern Manitoba over the next 24 hours with the
aforementioned short wave trof moving east-northeast thru the mid-
upper MS today. As a result the mid-upper flow will become
increasingly westerly bringing a modest increase in deep layer
shear supportive of organized multicells, as well as transporting
steeper mid level lapse rates into the area. All indications that
very unstable conditions will develop again this afternoon in
response to both diurnal heating of the warm moist air mass and
advancement of the steeper lapse rates. What is less clear is the
convective trends. While there is far from total agreement amongst
the models which leads to uncertainty, there seems to be a
growing signal suggesting there will be a big uptick in storms in
northeast and east central MO and west central IL this afternoon.
While there may be some WAA generated isolated-scattered activity
beginning as early as this morning, the scenario that seems more
plausible is that a remnant convective outflow boundary from
currently activity in western IA/northwest MO will become the
focus for new storms early this afternoon in northeast MO/west
central IL. A multicell thunderstorm complex will then evolve and
move southeast impacting east central MO and southwest IL during
the late afternoon. The 00Z NAMNEST, NSSL 3km WRF and various runs
of other CAMS supported this scenario. If this complex of storms
does indeed evolve as discussed, then it would have a severe
threat of predominately damaging winds and to a lesser extent
large hail. Owing to more clouds, temperatures today should not be
quite as hot as the previous few days, however highs in the lower
90s still looks quite reasonable for east central MO into
southwest IL.

Much of the forecast for tonight hinges on what happens today and
thus there is a fair amount of uncertainty. At least some guidance
suggests that storms may be ongoing from St. Louis east/southeast
early this evening, and new storms will develop to the west on the
outflow. This new activity would then impact central and eastern MO.
Alternatively, another possibility is another complex of storms will
evolve this evening across northeast MO ahead of the advancing cold
front and move southeast along a similar path of the earlier day
storms.

Glass

.LONG TERM...  (Thursday through Tuesday)
Issued at 351 AM CDT Wed Jun 14 2017

(Thursday - Sunday Night)

Active weather pattern is expected to continue late this week into
the beginning of the weekend with multiple rounds of thunderstorms
across the Midwest. Mesoscale details this far out are highly
uncertain, but it does appear there is at least the possibility of
a MCS both Thursday and Friday nights, in addition to diurnal
convection on Friday. A final round of showers and thunderstorms is
expected Saturday evening through Sunday morning along/ahead of a
strong synoptic cold front.

Expectation is for most of Thursday to be dry as weak cold front or
outflow boundary from overnight convection should yield slightly
drier and more stable air across the area. While it will still be
seasonably hot, the slightly drier air filtering into the St.
Louis metro area should preclude the necessity of any heat
headlines. Only have peak heat index values Thursday afternoon of
around 95 degrees. For reference, Thursday would need to be the
fourth day of 100+ heat index values to warrant a heat advisory
headline.

Highly uncertain forecast for Thursday night with respect to
potential MCS. NAM/GFS both have a complex of thunderstorms rolling
through much of the area from the northwest late Thursday night
while ECMWF continues to basically have nothing within the mid-
Mississippi Valley. Best guess is for thunderstorms to initiate
across central or eastern Kansas where the higher instability will
reside late Thursday afternoon. This area should track ESE and
weaken as it heads into a less unstable environment coincident
with weakening of the low-level jet and associated moisture
convergence. Consequently, have highest PoPs across western
sections of the forecast area for late Thursday night. Not
expecting much of a severe threat with any thunderstorms late
Thursday night due to fairly weak-moderate instability aloft and
expectation for any MCS (assuming one actually forms) to weaken as
it heads into the CWA. If a MCS is able to maintain its strength
into western portions of the CWA, a wind threat could exist.

Seasonably hot and humid weather on tap once again for Friday along
with the chance for both leftover morning convection from a possible
MCS the night before, along with diurnal storms during the
afternoon/early evening hours. Surprisingly enough, all model
guidance agrees with the genesis of a MCS across the mid-Missouri
Valley Friday evening and tracking ESE across roughly the northern
half of the area very late Friday night/first thing Saturday
morning. This complex also would likely weaken as it heads through
the CWA as low-level jet weakens and instability subsides late
Friday night. This complex, like its predecessor could pose a threat
for predominantly strong wind gusts if it can hold itself together
long enough.

Saturday should be much like Thursday with a mostly dry day behind
possible morning storms associated with the previous night's MCS.
Dewpoints should be at least a couple of degrees higher however, so
have peak heat index readings in the 95-100F range Saturday
afternoon.

Very strong shortwave trough will quickly sweep through the Upper
Midwest Saturday night with an attendant cold front moving through
the CWA. This period likely will have the highest threat for
severe weather as convection develops along/ahead of this frontal
boundary. With the mid-latitude westerlies extending a bit
further to the south, more favorable deep-layer shear will exist
across the area. Highest threat for severe convection at this
time appears to be along a southwest to northeast axis from
central Missouri through northeast Missouri into west-central
Illinois, mainly during the evening hours.

Thunderstorms may be ongoing from the night before across southern
portions of the area Sunday morning. Most of the area should have a
dry and much cooler day behind the strong cold front. Highs are
forecast to be in the low to mid 80s across the area, with dewpoints
eventually dropping into the 50s by Sunday night areawide.

(Monday - Tuesday)

Early next week is expected to be dry and seasonably cool under
northwest flow aloft. Expecting temperatures to be near to slightly
below normal both day and night, which will feel like a nice change
compared to the heat and humidity of this week for most folks.

Gosselin

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 636 AM CDT Wed Jun 14 2017

The threat of showers and thunderstorms is much greater today than
recent days, however there is a fair amount of uncertainty in the
exact location of storms and timing of impacts at any of the
terminals. The new TAFS reflect my best guess on potential impacts
and timing. While there could be some showers or storms across
eastern MO or western IL later this morning it appears there is a
much higher probability this afternoon. Present thinking is
scattered thunderstorms will develop from northeast MO into
central MO by early this afternoon and move east-southeast
increasing in coverage to a thunderstorm complex as the afternoon
progresses. Given the uncertainties I was not agressive in the
terminal impacts and primarily indicate the best window of shower
and thunderstorm probabilities. If indeed this scenario evolves
then much lower flight conditions and gusty winds would be
possible. Another complex of showers and thunderstorms may impact
parts of northeast/eastern MO and west central IL again tonight.
Outside of any precipitation, VFR flight conditions will prevail.

SPECIFICS FOR KSTL:

The threat of showers and thunderstorms is much greater today than
recent days, however there is a fair amount of uncertainty in the
exact location of storms and timing of impacts. While there could
be some showers or storms across eastern MO later this morning,
it appears there is a much higher probability this afternoon.
Present thinking is scattered thunderstorms will develop from
northeast MO into central MO by early this afternoon and move
east-southeast increasing in coverage to a thunderstorm complex
which could impact KSTL in the 21-01z time frame. Given the
uncertainties I was not agressive in the terminal impacts and
primarily indicate the best window of shower and thunderstorm
probabilities. If indeed this scenario evolves then lower flight
conditions and gusty winds would be possible. Another complex of
showers and thunderstorms may impact parts of eastern MO including
KSTL during the overnight hours. Outside of any precipitation,
VFR flight conditions will prevail.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 4:15 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon through tonight across much of the area. Damaging winds
and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of the
area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon and
evening, mainly across portions of northeast Missouri and west-
central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Spotters are encouraged to report any type of severe weather to
the National Weather Service.

Gosselin

In the hours before

Special weather statement, Jun 14, 12:10 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
1210 PM CDT WED JUN 14 2017

ILZ059-099-100-MOZ061-063>065-141800-
Madison IL-Macoupin IL-Jersey IL-St. Louis MO-St. Charles MO-
Jefferson MO-St. Louis City MO-
1210 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...CENTRAL
MACOUPIN AND EASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...
NORTHEASTERN ST. CHARLES...NORTHERN JEFFERSON AND ST. LOUIS COUNTIES
IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 100 PM CDT...

At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jerseyville to near Lonedell. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Louis, St. Charles, St. Peters, Florissant, Wildwood, University
City, Ballwin, Granite City, Alton, Kirkwood, Maryland Heights,
Hazelwood, Webster Groves, Ferguson, Arnold, Manchester, Godfrey,
Creve Coeur, Overland and Clayton.

This includes the following highways...
 Interstate 44 in Missouri between exits 261 and 277.
 Interstate 55 in Missouri between exits 190 and 191.
 Interstate 70 in Missouri between exits 227 and 231.

This also includes  Scott Joplin Historic Site, Route 66 State Park,
Castlewood State Park, Confluence State Park, First Missouri State
Capitol Historic Site, and Beaver Dam State Park.

LAT...LON 3866 9015 3866 9018 3862 9018 3852 9027
      3843 9029 3840 9032 3829 9076 3846 9074
      3913 9035 3951 8970 3947 8970
TIME...MOT...LOC 1710Z 235DEG 33KT 3909 9036 3834 9078

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:10 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis50 min
Jun 14, 12:31 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
Jun 14, 12:51 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis39 min
Jun 14, 2:35 PM CDTSpecial Weather StatementLSXMarion40 min
Jun 14, 2:52 PM CDTSpecial Weather StatementLSXShelby38 min
Jun 14, 3:09 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles66 min
Jun 14, 3:11 PM CDTSpecial Weather StatementLSXMarion64 min
Jun 14, 3:38 PM CDTSpecial Weather StatementLSXLewis52 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningLSXLewis30 min
Jun 14, 4:48 PM CDTSevere Thunderstorm WarningLSXMarion42 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby45 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby46 min
Jun 14, 6:28 PM CDTFlash Flood WarningLSXMarion, Shelby6 hr
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningLSXRalls49 min
Jun 14, 12:21 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison39 min
Jun 14, 1:12 PM CDTSevere Thunderstorm WarningLSXAdams, Brown63 min
Jun 14, 2:04 PM CDTSevere Thunderstorm WarningLSXBrown41 min
Jun 14, 4:39 PM CDTSpecial Weather StatementLSXAdams51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.